Duties and responsibilities

Expectations of physicians in practice

Aminoglycosides — A fine balance

An article for physicians by physicians
Originally published June 2008
IS0883-E

Abstract

Appropriate use of aminoglycosides requires awareness of the potential side effects and their symptoms.

Of interest to all physicians

Aminoglycosides are effective antiinfective agents that have been extensively used in clinical practice for the past 50 years. Their efficacy in gram negative infections is indisputable. The toxicities of these agents, although rare, may have significant clinical consequences. It is important that both physicians and their patients have an awareness of this issue.

Each year the CMPA is called upon to assist members in response to allegations of negligence arising from adverse outcomes related to the administration of antibiotics. The following two cases illustrate common problem areas with respect to both inpatient and outpatient antibiotic usage.

Case 1

A 57-year-old female with a past history of non-insulin dependent diabetes mellitus, hypertension, and hypercholesterolemia presented to the emergency department of a teaching hospital with a painful right foot after podiatric treatment of a callus. On examination she was noted to be febrile and tachycardic with a pustular lesion of the right fourth toe and extensive cellulitis of the right foot and calf. An X-ray was consistent with early osteomyelitis. Laboratory results were remarkable for a leukocytosis and a normal creatinine. An initial culture showed 3+ commensal flora including both gram positive and gram negative organisms. The internal medicine service admitted the patient and initiated broad spectrum antibiotic treatment with cefazolin, gentamicin, and metronidazole. Surgical debridement of the lesion was performed on the day after admission. Culture obtained at this time was positive for only B hemolytic streptococci sensitive to penicillin. A subsequent bone scan confirmed the diagnosis of osteomyelitis.

The antibiotics initiated at the time of admission were continued throughout her 15-day hospitalization. Peak and trough gentamicin levels obtained every three days were within therapeutic range and repeated creatinine determinations were normal. Her clinical condition improved and she was discharged on day 16 with arrangements made for a six-week course of outpatient intravenous gentamicin and clindamycin to be monitored by her family physician. Weekly determinations of her creatinine and gentamicin levels were performed. At three weeks post discharge, a slight elevation was noted in both the creatinine and the trough gentamicin level. Simultaneously, the patient reported intermittent vertigo and was noted to have an ataxic gait. A decision was made to discontinue the gentamicin. These symptoms and signs persisted prompting an extensive evaluation that was consistent with aminoglycoside vestibular toxicity.

The patient initiated a legal action.

Legal outcome

The plaintiff (patient) obtained an expert report from an internist. Although supportive of the initial choice of broad spectrum antibiotics, the expert was critical of the long-term use of gentamicin in the absence of a clear microbiological indication. Expert support was sought for both the attending internist and the family physician, but could only be obtained for the latter. On this basis, the CMPA made a settlement to the patient on behalf of the member internist.


Case 2

A 45-year-old female with a history of recurrent lower urinary tract infections presented to her family physician with recurrent symptoms. A urine culture showed Citrobacter sensitive to sulfa, cephalosporins, quinolones, and aminoglycosides. Serum creatinine was normal. The patient had a history of glucose 6 phosphate dehydrogenase (G6PD) deficiency which precluded the use of sulfa antibiotics. Additionally, gastrointestinal intolerance to cephalosporins and quinolones had been previously documented. After referral to a urologist, a decision was made to initiate once daily outpatient intravenous gentamicin therapy for 10 days.

The home IV antibiotic program had only recently been established and neither the urologist nor the home care agency had previous experience with once daily aminoglycoside dosing in an outpatient environment. Arrangements were made to have the drug administered once daily by the home care nurses, and blood levels were to be done by a mobile laboratory service. The urologist left for a vacation the next day and delegated the care of the patient to her family physician who was not familiar with the medication. No conversation occurred between the two physicians.

Three days after the initiation of the antibiotic, the patient began to experience intermittent dizziness and nausea which she reported to the home care nurses. A gentamicin level drawn four days after the initiation of therapy was slightly elevated. At 2230 hours on a Friday evening prior to a long weekend, the laboratory attempted to contact the family physician, who did not happen to be on call that evening. No attempt was made to contact the urologist, the family physician on call, or the home care agency. Over the next three days the patient continued to receive the same dose of gentamicin despite persistent vertigo and nausea which she reported to the home care nurses. On returning to the office the following Tuesday the family physician became aware of the elevated drug level and called the patient advising her to discontinue the medication. Three days later the patient was admitted to the hospital with vertigo and dehydration. Subsequent investigations were consistent with aminoglycoside vestibular dysfunction. Her symptoms did not improve.

The family initiated a legal action against the physicians, the home care nurses, and the laboratory service alleging negligence in the care provided, including absence of informed consent.

Legal outcome

Experts retained by the plaintiff were critical of:

  1. the home care nurses for failing to report the patient's symptoms,
  2. the laboratory for failing to make greater efforts to report the toxic level at the time of its discovery,
  3. the lack of communication between the physicians,
  4. the absence of a consent discussion prior to the initiation of treatment.

Experts retained by the defence were supportive of the indications for the medication, but not supportive of the outpatient monitoring and the absence of a documented consent discussion. The CMPA therefore made a settlement to the patient on behalf of the member urologist. Contributions were also made by the home care agency and the laboratory service.


The bottom line

When prescribing these medications for both inpatients and outpatients, have you considered the following:

  • Has there been a consent discussion with the patient advising them of the potential risks and benefits?
  • Has a most responsible physician, familiar with these agents, been identified? In his/her absence, has responsibility been appropriately transferred?
  • Have the patient and other health care professionals been alerted to early recognition and reporting of symptoms and signs suggesting possible toxicity?
  • Are there protocols in place for the safe administration of these agents?
  • Are other effective choices available?

DISCLAIMER: The information contained in this learning material is for general educational purposes only and is not intended to provide specific professional medical or legal advice, nor to constitute a "standard of care" for Canadian healthcare professionals. The use of CMPA learning resources is subject to the foregoing as well as the CMPA's Terms of Use.